Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 71, NWS Albuquerque, NM

July 5, 2009Colfax County, Harding County, Mora County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 5, 2009, 3:16 PM MDT for Colfax County, Harding County, Mora County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2009, 3:16 PM MDT (21:16 UTC)
Expired
Jul 5, 2009, 4:15 PM MDT
In force
59 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Colfax County, NM, Harding County, NM, Mora County, NM

The radar

The Cannon AFB radar (KFDX), 186 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 1:44 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2009-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2009-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:57 PM MDT, 19 minutes earlier.

Area forecast discussion, Jul 5, 2:57 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT SUN JUL 5 2009

.DISCUSSION...
HIGH PRESSURE TO BUILD OVER NM THROUGH THE UPCOMING WEEK.

WEAK NW FLOW ALOFT WITH SE WINDS AT THE SURFACE...COMBINED WITH
PLENTY OF MOISTURE...HAS LED TO A SVR TSTM WATCH IN THE NE FOR
LATE THIS PM AND EVE. CNTRL AND SRN AREAS ARE ALSO SEEING TSTMS
WITH LOCALLY HEAVY RAIN...THANKS TO A FRESH SUPPLY OF LOW LEVEL
MOISTURE BEHIND LAST NIGHTS BACK DOOR FRONT. FAR NW PORTION OF
THE STATE HAS DRIED OUT ENOUGH TO PREVENT NOTHING MORE THAN A
SHOWER. THIS DRYING TREND WILL CONTINUE ACROSS THE NW ON MON BUT
ONLY SLIGHTLY. RESIDUAL MOISTURE WILL CONTINUE TO AID IN STORM
DEVELOPMENT MON PM AND EVE...ESPECIALLY OVER THE E. MUCH MORE
SIGNIFICANT DRYING IS FORECAST FOR TUE AND BEYOND AS THE HIGH
BEGINS TO STRENGTHEN OVER NM. A FEW STORMS MAY LINGER IN THE E
AND SW ON TUE...THEN THE ONLY CONVECTION LOOKS TO BE CONFINED TO
THE HIGH TERRAIN OF THE SW ON WED...THE SW AND WC MOUNTAINS ON THU
AND THE WRN AND NRN MOUNTAINS FRI THROUGH NEXT WEEKEND. THIS
ASSUMES THE RIDGE OF HIGH PRESSURE ALOFT WILL BE JUST FAR ENOUGH N
AND E TO ALLOW A LITTLE MONSOON MOISTURE TO SEEP INTO THE W AND
EVENTUALLY NRN NM. MUCH WARMER WEATHER WILL BE THE RULE THIS COMING
WEEK WITH NEAR RECORD HIGHS POSSIBLE IN MANY AREAS FOR THE MID AND
LATE WEEK PERIOD. CHJ

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS
THE EASTERN TWO THIRDS OF OUR AREA FROM LATE AFTERNOON UNTIL ABOUT
MIDNIGHT. A FEW SHOWERS AND STORMS WILL LINGER OVERNIGHT. AS MOST OF
THE SHOWERS AND THUNDERSTORMS MOVE EAST OF THE CENTRAL MOUNTAINS
THEY WILL GENERATE LOCAL EASTERLY CANYON WINDS INTO THE RIO GRANDE
VALLEY THIS EVENING. PATCHY BKN TO OVC CIGS AOB 3000 FT AGL WILL
LIKELY DEVELOP OVER THE EASTERN PLAINS FROM LATE TONIGHT INTO EARLY
MONDAY MORNING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
ALTHOUGH THE DEEP MOISTURE PLUME HAS BEEN SUPPRESSED SOUTH OF OUR
AREA TODAY...ENOUGH RESIDUAL LOW AND MID LEVEL MOISTURE LINGERS TO
ALLOW FOR SHOWER AND THUNDERSTORM DEVELOPMENT FOR THE EASTERN TWO
THIRDS OF OUR AREA THROUGH MONDAY.

HOWEVER A DRYING TREND WILL BEGIN WEST OF THE CONTINENTAL DIVIDE
MONDAY AS WESTERLY SURFACE WINDS BRING IN DRIER AIR FROM NORTHERN
ARIZONA. THE DRIER AIR WILL SPREAD FURTHER EAST AND SOUTH TUESDAY.

HIGH PRESSURE ALOFT WILL BUILD OVER NEW MEXICO WEDNESDAY TO FURTHER
SUPPRESS CONVECTIVE ACTIVITY WHILE ALLOWING DAYTIME TEMPERATURES TO
SOAR 5 TO 10 DEGREES ABOVE NORMAL. HOTTER AND MOSTLY DRY CONDITIONS
ARE LIKELY TO PREVAIL THURSDAY AND FRIDAY. MINIMUM RH VALUES
WEDNESDAY THROUGH FRIDAY WILL LIKELY DROP INTO THE TEENS OR AT LEAST
20S AT THE LOWER ELEVATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  61  95  57  95 /  10  10  10   0
GALLUP..........................  52  89  51  90 /  10  10  10   0
GRANTS..........................  54  89  53  92 /  20  10  10   0
GLENWOOD........................  59  96  57  95 /  30  20  20   0
CHAMA...........................  46  82  44  80 /  30  20  20   0
LOS ALAMOS......................  57  86  54  87 /  30  30  20   0
RED RIVER.......................  44  77  42  78 /  40  30  30  10
TAOS............................  51  86  47  88 /  40  40  20   5
SANTA FE........................  55  87  55  90 /  30  30  30   5
SANTA FE AIRPORT................  58  89  57  92 /  30  20  20   0
ESPANOLA........................  57  92  54  93 /  30  20  20   0
ALBUQUERQUE HEIGHTS.............  67  92  66  94 /  30  10  20   0
ALBUQUERQUE VALLEY..............  63  93  63  95 /  30  10  10   0
ALBUQUERQUE FOOTHILLS...........  62  88  62  91 /  30  10  20   0
ALBUQUERQUE WEST MESA...........  64  92  63  95 /  30  10  10   0
SOCORRO.........................  63  92  63  93 /  40  20  20   0
SANDIA PARK/CEDAR CREST.........  52  83  51  85 /  30  20  20   5
MORIARTY/ESTANCIA...............  56  88  55  91 /  40  30  30  10
CARRIZOZO.......................  59  89  60  94 /  30  30  30  10
RUIDOSO.........................  51  81  53  84 /  40  30  30  10
RATON...........................  54  86  51  91 /  40  30  30  10
LAS VEGAS.......................  53  84  53  88 /  40  40  30  10
ROY.............................  60  85  59  87 /  40  30  30  10
CLAYTON.........................  60  87  61  94 /  40  30  30  10
SANTA ROSA......................  60  90  60  95 /  40  30  30  10
TUCUMCARI.......................  64  91  64  99 /  40  30  30  10
FORT SUMNER.....................  65  91  65  97 /  30  30  30  10
CLOVIS..........................  63  88  65  96 /  30  20  40   5
PORTALES........................  65  90  67  94 /  30  20  40   5
ROSWELL.........................  67  93  68 100 /  30  20  30   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Jul 5, 6:00 AM MDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN JUL 5 2009

NMZ001>021-026-061200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY THIS
AFTERNOON AND EVENING OVER NORTHEAST NEW MEXICO...WHERE LARGE HAIL
AND DAMAGING WIND GUSTS ARE POSSIBLE.  IN ADDITION...HEAVY RAINFALL
FROM SLOW MOVING SHOWERS AND THUNDERSTORMS COULD LEAD TO LOCALIZED
AREAS OF FLOODING OVER NORTHERN AND CENTRAL NEW MEXICO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY OVER
NORTHEAST AND EAST CENTRAL NEW MEXICO ALONG THE TEXAS BORDER...WHERE
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. ELSEWHERE...SHOWERS AND
THUNDERSTORMS ON MONDAY MAY PRODUCE LOCALLY HEAVY RAINFALL WHICH
COULD LEAD TO FLOODING.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
COLFAX...UNION...MORA...HARDING AND SAN MIGUEL COUNTIES DUE TO
SEVERE THUNDERSTORM DEVELOPMENT.  SPOTTERS ARE ENCOURAGED TO REPORT
RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE
WEB SITE...OR BY CALLING 1-888-386-7637.

In the hours before

Special weather statement, Jul 5, 1:36 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
136 PM MDT SUN JUL 5 2009

NMZ008-052000-
WEST CENTRAL MOUNTAINS-
136 PM MDT SUN JUL 5 2009

...STRONG THUNDERSTORM MOVING OVER CENTRAL CIBOLA COUNTY...

AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 15 MILES WEST OF ACOMA PUEBLO.
MOVEMENT WAS SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL CIBOLA
COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jul 5, 1:46 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
146 PM MDT SUN JUL 5 2009

NMZ004-052015-
SANGRE DE CRISTO MOUNTAINS-
146 PM MDT SUN JUL 5 2009

...STRONG THUNDERSTORM MOVING OVER TAOS COUNTY...

AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTHWEST OF QUESTA.
MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARROYO SECO...LAMA...SAN
CRISTOBAL AND VALDEZ.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jul 5, 2:17 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
217 PM MDT SUN JUL 5 2009

NMZ004-005-011-052100-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-SANGRE DE
CRISTO MOUNTAINS-
217 PM MDT SUN JUL 5 2009

...LINE OF STRONG STORMS ALONG THE EASTERN SLOPES OF THE SANGRE DE
   CRISTO MOUNTAINS...

AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 14 MILES NORTHWEST OF RATON TO 11 MILES NORTHEAST OF OCATE TO EL
PORVENIR. MOVEMENT WAS EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BUENA VISTA...
CIMARRON...GALLINAS...GOLONDRINAS...LA CUEVA AND LUCEROS.

THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR NORTHEAST NEW MEXICO.

DPORTER
Special weather statement, Jul 5, 2:19 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
219 PM MDT SUN JUL 5 2009

NMZ016-017-052100-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH
PLAINS/HONDO VALLEY-
219 PM MDT SUN JUL 5 2009

...STRONG THUNDERSTORM MOVING OVER CENTRAL LINCOLN COUNTY...

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR WHITE OAKS. MOVEMENT WAS
EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CAPITAN AND ENCINOSO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jul 5, 2:50 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
250 PM MDT SUN JUL 5 2009

NMZ005-007-052115-
FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS-
250 PM MDT SUN JUL 5 2009

...STRONG THUNDERSTORM MOVING OVER EASTERN COLFAX COUNTY...

AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTHWEST OF CAPULIN.
MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE FOLSOM.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR NORTHEAST NEW MEXICO.

DPORTER
Special weather statement, Jul 5, 3:10 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT SUN JUL 5 2009

NMZ005-052145-
NORTHEAST HIGHLANDS-
310 PM MDT SUN JUL 5 2009

...STRONG THUNDERSTORM MOVING ALONG THE INTERSTATE 25 CORRIDOR...

AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES NORTH OF WAGON MOUND.
MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL MORA COUNTY
AND RURAL SOUTH CENTRAL COLFAX COUNTY. THIS INCLUDES PORTIONS OF THE
INTERSTATE 25 CORRIDOR.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR NORTHEAST NEW MEXICO.

DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:50 PM MDTAreal Flood AdvisoryABQChaves85 min
Jul 4, 10:26 PM MDTAreal Flood AdvisoryABQChaves79 min
Jul 4, 11:19 PM MDTAreal Flood AdvisoryABQChaves116 min
Jul 5, 12:51 PM MDTAreal Flood AdvisoryABQLos Alamos84 min
Jul 5, 2:33 PM MDTSevere Thunderstorm WarningABQColfax57 min
Jul 5, 2:40 PM MDTAreal Flood AdvisoryABQSan Miguel95 min
Jul 5, 3:51 PM MDTSevere Thunderstorm WarningABQBernalillo, Valencia38 min
Jul 5, 4:16 PM MDTAreal Flood AdvisoryABQBernalillo, Santa Fe, Torrance119 min
Jul 5, 4:28 PM MDTAreal Flood AdvisoryABQColfax, Union2 hr
Jul 5, 5:15 PM MDTSevere Thunderstorm WarningABQUnion60 min
Jul 5, 5:28 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel2 hr
Jul 5, 5:35 PM MDTSevere Thunderstorm WarningABQGuadalupe55 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.